BB (F) – Chronic Diarrhea

Diarrhea · Bloat · G.I. Stasis
Post Reply

Post   » Mon Aug 05, 2013 9:33 pm

GL member: Alison

BB had all kinds of abnormal droppings –from unformed poops to liquid diarrhea. She tries several rounds of Baytril. After ruling out parasites several times, the vet prescribes KP and Avipro. Eventually BB is prescribed Panacur even though no sign of parasites are found. Soon after no longer needs to rely on medicine to manage her symptoms. It appears her gut has become allergic, causing the soft droppings; vet says this is acceptable as long as droppings are fully formed.

• Liquid diarrhea
• Noticed increased thirst
• Weight loss associated with the diarrhea

• Fecal smear
• Fecal culture
• Urinalysis

Diet Changes:
• Withheld all greens when diarrhea started

• Acidophilus probiotic
• Healthy guinea pig dropping
• Critical Care

• Baytril
• Kaopec
• Injection of Depo Medrol
• Avipro
• Panacur

Chronology of treatment:

1/3/2002: BB has had diarrhea for a few days and was prescribed Baytril (.2 mm twice daily; 2.5%). After finishing her prescription, her diarrhea became liquid.

During an exam, the vet couldn’t find any signs of Giardia. The vet explained the results of the tests might be affected because the pig is on medication. He suggests continuing with Baytril for another week and see if diarrhea reoccurs (some members expressed concern this could allow the bacteria to become resistant).

1/11/2002: Alison stopped giving Baytril a few days back. She went for another exam, which confirmed Giardia isn’t present. The vet concluded that BB suffers from an imbalance of intestinal bacteria. He recommends stopping antibiotics and not giving another medicine. Instead, he prescribed BB the Kaopec Susp. (1 ml twice a day). The vet said BB is already on too antibiotics for too long. He said BB should rebuild her own intestinal bacterial system. On top of the Kaopec Susp., the vet told me to feed her continuously with Critical Care. Since this illness began, BB has lost 100 grams.

1/18/2002: BB appears to be recovering; her droppings are looking normal. The vet said to slowly reduce the KP dose (0.5 ml twice a day for a week, 0.25 ml twice a day for another week, then off). The commented that Baytril doesn’t seem to react well with BB.

1/31/2002: BB’s diarrhea comes back. A culture shows no bad bacteria. The vet suspects she may suffer from inflammation and gave her an injection of anti-inflammatory medication. He suggests continuing KP and Critical Care.

2/2/2002: Stools almost formed. BB was given Inj depo 0.05 ml and may need steroids intermittently. Alison continues the treatment of injection of Depo Medrol 0.05ml (a 10 day course). The vet suspects possible inflammatory bowel disease. He said this may be the genetic problem which become surface when BB enters her middle age.

2/9/2002: Microscope Fecal Smear/urine has been done => confirmed no giardia. The vet said the culture should tell whether there are other parasites/bad bacteria. He suggests to continue KP + Critical Care and will decide what to do when the result of second culture is available.

2/11/2002: Second culture result = no growth => no bad bacteria
Vet suggests using trimazole´ for which is a medicine, which clears yeast/Coccidia, but Alison declined in favor of a second opinion.

2/15/2002: Exotic specialist concludes BB messy flora gut, which caused the diarrhea. He gave probiotics – Avipro –and asked to give BB a little bit twice a day. He also instructed Alison to stop giving Critical Care and KP (Kaopectate). Alison says Avipro shows improvement in BB’s droppings.

3/2/2002: BB shows signs of soft stool when reducing dose of Avipro.

4/22/2002: Alison revisited vet after all attempts to reduce dose failed. The vet examined stool and found a parasite (related to giardia). BB was given Panacur (0.18mm daily for 5 days) to clear up parasites. The exam showed no parasites present in stool. Soon after, Alison began to see signs of improvement.

4/29/2002: BB makes a full recovery. She no longer needs to rely on medicine to manage her symptoms. It appears her gut has become allergic, causing the soft droppings; vet says this is acceptable as long as droppings are fully formed.

*KP is a medicine that slows down the movement of the intestine and allows the bacteria to digest the food

Post Reply 1 post • Page 1 of 1